Ask a doctor

Hard Lower Lid Bumps After Steroid Injections

I had upper and lower blepharoplasty one month ago. 10 days post surgery, the lower left lid swelled and my surgeon gave me a steroid injection. The swelling went down, then appeared 2 weeks later in the other eye. Again, an injection. Now, there's a hard bump under each eye. The bump in the first eye he injected is not very visible, but has moved much lower under my eye. My surgeon recommended oral steroids, but I had such a drastically horrible reaction to the anesthesia, that I am reluctant. I am a healthy, fit 40-year-old woman.

Doctor Answers (3)

Lymphatic massage and time; Try to avoid local steroids

+1

The Lower lids are very sensitive structures and should be handled with extreme care. Prolonged swelling (excluding hematoma) could occur in the lower lid cheek junction. The best approach I found is lymphatic massage in a gentle manner.

Oral steroids could help, but it has its own set of problems. I would not used steroid injections as this could complicate the issue and could lead to tissue atrophy.


Orange County Plastic Surgeon
5.0 out of 5 stars 4 reviews

Patience

+1

Oral steroids are NOT anesthesia, and though one would not expect the same type of adverse reactions, some can occur.  I think that if you are opposed to steroids orally, your best bet is to be patient.  Ask about the possibility of compresses or some other treatment that you may tolerate.

sek

Scott E. Kasden, MD
Dallas Plastic Surgeon
4.5 out of 5 stars 45 reviews

Your hard lower lid bumps

+1

The bumps you are describing could be a variety of things, but most commonly a hematoma (collection of blood), or scar tissue. It would be helpful to know what technique was used to perform your lower eyelid blepharoplasties. Transconjunctival (inside of eyelid), transcutaneous (skin incision), or a fat putt down/transfer technique. Frequently with a fat pull down technique a hard lump is felt in the area with the highest concentration of transfered fat that softens with time. It is likely the steroid injection did not cause the hard lump, but rather the reason he gave you the injection. As far as oral steroids, that should have no bearing on past experience with anesthesia , but as far as it helping your situation, that would only be determined by seeing you. A photograph would help. Are your lower eyelids beginning to be pulled downward? I t this point I would probably just instruct you to do gentle massages, and be patient during your healing process.

Robert Schwarcz, MD
New York Oculoplastic Surgeon
4.5 out of 5 stars 14 reviews

You might also like...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.